Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 221, NWS Lubbock, TX

September 7, 2003Lynn County, Terry County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Sep 7, 2003, 8:07 PM CDT for Lynn County, Terry County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2003, 8:07 PM CDT (01:07 UTC)
Expired
Sep 7, 2003, 8:45 PM CDT
In force
38 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

Counties Lynn County, TX, Terry County, TX

The radar

The Lubbock radar (KLBB), 66 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 080107
SVRLBB
TXC305-445-080145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
805 PM CDT SUN SEP 7 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYNN COUNTY IN NORTHWEST TEXAS
  TERRY COUNTY IN NORTHWEST TEXAS

* UNTIL 845 PM CDT

* AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  QUARTERS 8 MILES SOUTHEAST OF BROWNFIELD...OR ABOUT 10 MILES
  NORTHWEST OF NEW MOORE...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  NEW MOORE...
  O DONNELL...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3320 10220 3315 10227 3296 10214 3296 10179
          3320 10197

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:46 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Sep 7, 3:46 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CDT SUN SEP 07 2003

.DAY ONE...
WARM ADVECTION SHOWERS WITH ISOLD THUNDER WILL PERSIST AND GRADUALLY
SHIFT EASTWARD LATE THIS AFTERNOON. MEANWHILE...ATMOSPHERE LOOKS
PRIMED FOR MORE CONVECTION...THIS TIME ROOTED IN THE BOUNDARY
LAYER...OVER THE WESTERN COUNTIES THIS EVENING AND AREAWIDE TONIGHT.
UPPER TROUGH WAS LOCATED THIS MORNING FROM EASTERN COLORADO SOUTH
INTO NEW MEXICO...WITH 50 KNOT 300 MB JET MAX ROTATING EASTWARD
AROUND BASE OF TROUGH SRN NM AS PER WHITE SANDS PROFILER AND MORNING
RAOBS. AS ASSOCIATED VORT MAX APPROACHES...KINEMATIC AND
THERMODYNAMIC PROFILES WILL BECOME MORE CONDUCIVE FOR DEEP MOIST
CONVECTION. LOCAL LAPS...AS OF 2 PM...ALREADY INDICATING MINIMAL
CONVECTIVE INHIBITION WEST WITH 1500 TO 2000 J/KG SURFACE BASED CAPE
ALONG THE NM BORDER WHERE CLEAR SKIES HAVE PREVAILED SINCE MID
MORNING.

WITH LARGE SCALE ASCENT INCREASING...LAPSE RATES ARE PROGGED TO
STEEPEN TO 7-8 DEG/KM BY 00Z ALONG THE NM BORDER...WITH MASS
CONVERGENCE INCREASING ALONG SURFACE TROUGH AS LOW LEVEL WIND FIELD
BACKS AHEAD OF SHORTWAVE. THUNDERSTORMS WILL DEVELOP ACROSS SE AND E
NM NEXT FEW HOURS AND MOVE EAST AND NORTHEAST INTO THE SOUTH PLAINS.
SEVERE THREAT WILL BE MINIMAL...BUT COULD SEE AN ISOLATED ROTATING
CELL GIVEN DIRECTIONAL WIND SHEAR. INVERTED-V SOUNDINGS PROGGED SO
AN ISOLATED SEVERE WIND GUST TO AROUND 60 KNOTS NOT OUT OF THE
QUESTION EITHER ESP WEST THIS EVENING.

NOT SURE OF AREAL COVERAGE...BUT GIVEN MODEL DEPICTION OF OMEGA
FIELD AND SHARP MID LEVEL TROUGH...ACTIVITY MAY ORGANIZE INTO SQUALL
LINE WITH INTENSITY DIMINISHING TOWARD MORNING AS IT MOVES EASTWARD
ACROSS THE ROLLING PLAINS. WITH ALL OF THAT IN MIND...WILL GO WITH
LIKELY POPS TONIGHT AREAWIDE. MAY KEEP POPS THRU TOMORROW AFTN
EAST...BUT AS UPPER TROUGH MOVES EAST OF THE AREA...SHOULD SEE DRY
CONDITIONS WITH NWLY UPPER FLOW. A LITTLE WARMER MONDAY GIVEN
INCREASED INSOLATION AND RISING THICKNESSES. FCSTID = 06/JAMES

.DAYS TWO THROUGH SEVEN...
SHTWV TROF SLOW TO MOVE EAST AND MAY SEE SOME LINGERING STORMS
ACROSS EASTERN COUNTIES MON EVE.  WEAK RIDGING BUILDS IN BRIEFLY ON
TUES BEFORE APPRCH OF NEXT SYSTEM. AS TROF AXIS DROPS SE ACROSS THE
PLAINS ON WED...SFC LOW DVLPS IN THE PANHANDLES...WITH ANOTHER GOOD
CHANCE OF TSTMS FOR THE SPLNS DURING THE DAY WED AND INTO THE NIGHT
WITH THE PASSAGE OF THE COLD FRONT LATE WED/EARLY THURS. SYS IS
QUICK TO MOVE OFF THURS IN VERY PROGRESSIVE PATTERN. STG UPPER LOW
MOVING THROUGH MIDWEST FCST TO SEND ANOTHER COLD FRONT TOWARDS THE
REGION BY SAT.  TIMING STILL VERY UNCERTAIN WITH THIS FRONT...LEANED
TOWARDS PUSHING PSG BACK TO SUN BUT KEPT FCST OF SAT PSG PER MODEL
CONSENSUS.  WITH LARGE TROF BEING CARVED OUT IN THE WEST...TRENDING
TOWARDS COOL/WET WX SCENARIO FIRST PART OF NEXT WEEK. FCSTID =
33/CONDER

FRIONA      58 83 59 84 / 70 10 10 10
TULIA       60 83 60 85 / 70 10 20 10
PLAINVIEW   60 84 61 86 / 70 10 20 10
LEVELLAND   61 86 61 86 / 60 10 10 10
LUBBOCK     62 86 62 86 / 60 10 20 10
BROWNFIELD  62 87 61 87 / 60 10 10 10
CHILDRESS   64 85 64 88 / 70 40 30 10
SPUR        64 86 63 87 / 60 40 20 10
ASPERMONT   67 86 65 90 / 60 40 30 10

.LBB...NONE.
Hazardous weather outlook, Sep 7, 5:49 AM CDT, 14 hours 18 minutes before
TXZ021>044-080000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
549 AM CDT SUN SEP 7 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
THIS AFTERNOON AND EVENING. THE SLIGHT RISK AREA IS GENERALLY SOUTH
OF A MORTON TO BROWNFIELD LINE.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN NEW
MEXICO THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES THE
AREA. THESE THUNDERSTORMS WILL THEN MOVE EAST ONTO THE SOUTH PLAINS.
ENOUGH ATMOSPHERIC INSTABILITY MAY BE PRESENT...PARTICULARLY ACROSS
THE SOUTHWESTERN SOUTH PLAINS...FOR THE STRONGEST STORMS TO PRODUCE
LARGE HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:45 PM CDTSevere Thunderstorm WarningLUBTerry45 min
Sep 7, 10:00 PM CDTSevere Thunderstorm WarningLUBLynn, Terry45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.